Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 97, NWS Jackson, KY

May 23, 1998Lee County, Morgan County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 23, 1998, 5:54 AM EDT for Lee County, Morgan County, Wolfe County, Kentucky. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1998, 5:54 AM EDT (09:54 UTC)
Expired
May 23, 1998, 6:40 AM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Lee County, KY, Morgan County, KY, Wolfe County, KY

What was reported inside it

TimeReportWhereRemark
May 23, 6:05 AM EDTThunderstorm WindCampton, KYTrees were downed.
May 23, 6:05 AM EDTHail 0.75Campton, KY
May 23, 6:30 AM EDTThunderstorm WindCannel City, KYA roof of a building was damaged in Cannel City, and trees were downed across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS1 KJKL 230958 RRA
SVRJKL
KYC129-175-237-231040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
554 AM EDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHEASTERN KENTUCKY.
  MORGAN COUNTY IN SOUTHEASTERN KENTUCKY.
  WOLFE COUNTY IN SOUTHEASTERN KENTUCKY.

* UNTIL 640 AM EDT.

* AT 550 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS FROM 25 MILES NORTHWEST OF JACKSON TO 15 MILES
  WEST OF MOREHEAD... MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST LIBERTY AT 620 AM EDT.
  CAMPTON AT 615 AM EDT.
  BEATYVILLE AT 610 AM EDT.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

SBH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 23, 2:30 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 AM EDT SAT MAY 23 1998

DATA SLOW IN COMING DOWN THE PIKE FROM WASHINGTON TONIGHT BUT WE DO
HAVE A SATELLITE LOOP FROM GARP GOING. FIRST WEAK LITTLE MCS IS DYING
OUT OVER NW NC WHILE THE SECOND ONE PARADES INTO THE I-75 CORRIDOR.
CLOUD TOPS WITH THIS SECOND MCC APPEAR TO BE COOLING AS IT MOVES EAST.
THE NEXT ONE IS A BIG MONSTER MOVING ACROSS C IN TOWARD WEST CENTRAL
OHIO. ANY SOUTHEAST DRIFT TO THIS SAME-SONG-3RD-VERSE MCS WOULD PUT E
KY UNDER THE GUN.

IN GENERAL...HIGH OVER LAKE SUPERIOR GRADUALLY LOSES STRENGTH THIS
FORECAST PACKAGE. THIS SHOULD ALLOW OUR STATIONARY FRONT TO LIFT A
LITTLE FURTHER NORTH. MODELS DO NOT DEPICT THIS HOWEVER. FRONT REMAINS
STRETCHED ACROSS KY THROUGH 00Z MONDAY AND LOW PRESSURE IN C TX
CONTINUES TO SEND VARIOUS IMPULSES ALONG IT. EACH ONE OF THESE WILL
LIKELY SPIN UP AN MCC WHICH WILL ROLL ACROSS OUR REGION FROM TIME TO
TIME...PROBABLY ABOUT 3 TO 5 HOURS APART.

SATELLITE LOOPS SHOW A DEFINITE WEAKENING TREND (WARMING CLOUD TOPS
PRIMARILY) WHEN THEY GET PAST THE RIDGE AXIS. THE KEY TO THE FORECAST
IS WHERE WILL THEY DEVELOP AND HOW LONG WILL THEY HOLD TOGETHER. SO
FAR...E KY HAS ONLY SEEN DECAYING MCS ACTIVITY. AS LONG AS RIDGE AXIS
REMAINS TO OUR WEST...EXPECT THAT TREND TO CONTINUE.

TROPICAL PLUME WILL ONLY ADD TO OUR WOES IF MCC OVER OHIO DECIDES TO
DRIFT SOUTHEAST. PUTTING HVY RAIN INTO ZFP AND/OR ISSUING FFA IS
PREMATURE AT THIS POINT...BUT IT IS SOMETHING TO KEEP IN MIND IF ONE
MCC AFTER ANOTHER MOVES ALONG STATIONARY FRONT THIS WEEKEND.

PERSISTENCE MAY PROVIDE THE BEST GUIDANCE FOR TEMPS WITH LITTLE CHANGE
IN AIR MASS EXPECTED.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL  74/61/75  654
LOZ  80/63/81  654

INGRAM

In the hours before

Special weather statement, May 23, 3:53 AM EDT, 2 hours 1 minute before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240000-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
350 AM EST SAT MAY 23 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR
SATURDAY.

A STATIONARY FRONT SITUATED OVER THE STATE WILL BE THE FOCUSING
MECHANISM FOR LARGE CLUSTERS OF THUNDERSTORMS TO DEVELOP. AS THESE
CLUSTERS OF STORMS MOVE ALONG THE FRONT...PERIODS OF HEAVY RAIN
CAN BE EXPECTED. IN ADDITION...ISOLATED HAIL AND DAMAGING WINDS MAY
OCCUR WITH THE STRONGEST STORMS.

THESE CLUSTERS OF STORMS GENERALLY EXPERIENCE A LIFE CYCLE OF 8 TO 12
HOURS AND WILL OFTEN PROPAGATE TO THE EAST OR SOUTHEAST. THE AREAS
MOST LIKELY TO RECEIVE HEAVY RAIN...HAIL...AND OR DAMAGING WINDS WILL
BE THE AREAS THAT ARE CLOSEST TO THE CLUSTER WHEN IT DEVELOPS. THESE
SYSTEMS ALSO TYPICALLY PRODUCE DANGEROUS LIGHTNING.

ALTHOUGH SEVERE WEATHER CAN NOT BE RULED OUT WITH ANY THUNDERSTORM
CLUSTER THAT DEVELOPS OR MOVES THROUGH AN AREA...SEVERE WEATHER IS
MOST LIKELY EARLY IN ITS LIFE CYCLE WITH MODERATE TO HEAVY RAIN
DOMINATING DURING THE LATTER HALF OF ITS EXISTENCE.

SPOTTER ACTIVATION MAY BE NEEDED TODAY. THE POTENTIAL FOR SEVERE
THUNDERSTORMS MAY VERY WELL EXTEND INTO THE LATE AFTERNOON AND EVENING
HOURS AS WELL...DEPENDING ON WHERE A NEW CLUSTER OF STORMS DEVELOP AND
WHEN.

THIS IS ONLY A PRELIMINARY OUTLO
OK...STAY TUNED TO NATIONAL WEATHER
SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

INGRAM
Special weather statement, May 23, 4:50 AM EDT, 1 hour 4 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240000-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
350 AM EST SAT MAY 23 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR
SATURDAY.

A STATIONARY FRONT SITUATED OVER THE STATE WILL BE THE FOCUSING
MECHANISM FOR LARGE CLUSTERS OF THUNDERSTORMS TO DEVELOP. AS THESE
CLUSTERS OF STORMS MOVE ALONG THE FRONT...PERIODS OF HEAVY RAIN
CAN BE EXPECTED. IN ADDITION...ISOLATED HAIL AND DAMAGING WINDS MAY
OCCUR WITH THE STRONGEST STORMS.

THESE CLUSTERS OF STORMS GENERALLY EXPERIENCE A LIFE CYCLE OF 8 TO 12
HOURS AND WILL OFTEN PROPAGATE TO THE EAST OR SOUTHEAST. THE AREAS
MOST LIKELY TO RECEIVE HEAVY RAIN...HAIL...AND OR DAMAGING WINDS WILL
BE THE AREAS THAT ARE CLOSEST TO THE CLUSTER WHEN IT DEVELOPS. THESE
SYSTEMS ALSO TYPICALLY PRODUCE DANGEROUS LIGHTNING.

ALTHOUGH SEVERE WEATHER CAN NOT BE RULED OUT WITH ANY THUNDERSTORM
CLUSTER THAT DEVELOPS OR MOVES THROUGH AN AREA...SEVERE WEATHER IS
MOST LIKELY EARLY IN ITS LIFE CYCLE WITH MODERATE TO HEAVY RAIN
DOMINATING DURING THE LATTER HALF OF ITS EXISTENCE.

SPOTTER ACTIVATION MAY BE NEEDED TODAY. THE POTENTIAL FOR SEVERE
THUNDERSTORMS MAY VERY WELL EXTEND INTO THE LATE AFTERNOON AND EVENING
HOURS AS WELL...DEPENDING ON WHERE A NEW CLUSTER OF STORMS DEVELOP AND
WHEN.

THIS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER
SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

INGRAM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:23 AM EDTSevere Thunderstorm WarningJKLBath, Fleming62 min
May 23, 5:27 AM EDTSevere Thunderstorm WarningJKLMontgomery63 min
May 23, 5:37 AM EDTSevere Thunderstorm WarningJKLEstill, Powell48 min
May 23, 5:48 AM EDTSevere Thunderstorm WarningJKLMenifee47 min
May 23, 6:10 AM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin60 min
May 23, 6:24 AM EDTSevere Thunderstorm WarningJKLJohnson46 min
May 23, 6:24 AM EDTSevere Thunderstorm WarningJKLFloyd, Knott46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.